What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 7, 2:27 PM MST, 7 hours 33 minutes earlier.
Area forecast discussion, Aug 7, 2:27 PM MST, 7 hours 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
227 PM MST Tue Aug 7 2018
.SYNOPSIS...
One more day of hot to very hot temperatures is expected today
before temperatures cool to more seasonable, but still hot, levels
tomorrow. Showers and thunderstorms will mostly be confined to
southeast Arizona today, but spread deeper into the Southwest
tomorrow and remain in the forecast heading into the weekend.
&&
.DISCUSSION...
Convection is gradually developing over the mountains east central
Arizona this afternoon, pretty much in line with early CAM
predictions. As expected, temperatures have been slow to climb
today due to the moisture influx. Most lower desert locations are
sitting around 105-108F and I would expect an additional 3-4F of
warming with high temperatures occurring a bit later in the
afternoon. While temperatures are looking to fall a bit short,
will let the heat warning expire as expected at 8 PM.
Phoenix did observe yet another low of 90+ F this morning, 92F
which if it (likely) holds will break the daily record of 90F set
in 2012). It will also be the 14th low of 90+ F this year, which
is just shy of the annual record of 15 set in 2003 and tied in
2013. At this point, it is looking quite likely that this
unfortunate record will fall, yet another data point in the
continued warming trend of our climate.
For the remainder of this evening, expecting convective activity
to be confined toward the Globe area. Still a chance of outflow
winds/blowing dust moving into Pinal County this evening, but
based on the slow convective development and general lack of CAM
support believe the chances for that are low though not zero.
Tomorrow, Wednesday, is looking to have much better potential for
thunderstorm activity for most areas. Partially due to
perturbations from Hurricane John, forecast by NHC to attain major
hurricane status though curve west of the Baja Peninsula,
additional boundary layer moisture will be infused into the
Sonoran Desert. Dew points tomorrow afternoon should be a healthy
10F higher than current readings. Mid-level temperatures will also
be a little cooler thus the steeper lapse rates will lead to
robust CAPE values of around 1500 J/kg. However, as is typical for
gulf surge events, a strong cap will develop under the existing
mixed boundary layer. The ability to release the CAPE will be
predicated on converging outflow boundaries. There does appear to
be a reasonable chance of that happening, given expected strong
storms developing along the Rim Wednesday afternoon and also over
Pima County. Steering flow will be conducive to moving storms off
the rim, and upper level winds will keep anvils blowing to the
east. Again, much will hinge on storms developing outside our
forecast area and throwing outflows which must collide to overcome
the expected 100 J/kg of CIN.
Further west, moisture influx from John will also bring about the
potential for storms along the Baja spine and into Southern
California. We may have a situation where mountain circulation
driven convergence will be strong enough to get storms going over
Joshua Tree NP as well.
The weather pattern remains conducive to elevated storm chances
across just about our entire forecast area Thursday through
Saturday. With 1000-700 mb mixing ratio values in the 10-14 g/kg
range, and a generally persistent northeast steering flow, it will
be challenging to pick out individual days at this point as being
up or down. That said, there does appear to be some drying from
the west beginning Sunday for our western CWA, which should start
to pull storm chances down there for early next week.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Latest guidance suggests afternoon/evening convection will be most
concentrated across the higher terrain south and east of Phoenix
ahead of an inverted trough. Direct impacts at KPHX are unlikely
and probabilities generally remain low for a dust storm affecting
the terminals. More likely impact will come from an outflow
boundary propagating northward from a strong complex of storms
across southern Arizona later this evening. Isolated storms are
possible along this boundary in addition to an abrupt switch to
southerly winds roughly around 06z. Looking ahead...thunderstorm
activity will likely be more prevalent across south-central
Arizona Wednesday afternoon/evening with the possibility of heavy
rain, strong winds and blowing dust.
Southeast California/Southwest Arizona including KIPL and KBLH:
Moist southerly flow will continue with a reinforcing shot of
breezy conditions again this evening at both KIPL and KBLH. No
thunderstorms are anticipated however, with activity mainly
confined to Arizona.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday:
Significant moisture will return to the area from the east and
bring an increase in thunderstorm activity through the period.
Storms are expected to be most prevalent over the higher terrain
north and east of Phoenix but even lower elevations will have a
shot at precipitation each afternoon. Minimum humidities will end
up between 20 to 30 percent over the deserts each day following
fair to good overnight recoveries. Apart from thunderstorms, winds
will be light except for typical afternoon and evening upslope
breeziness. Temperatures each day will remain at or just below
seasonal normals although portions of the south-central deserts may
drop to around 100 Thursday into Saturday as thicker clouds and
moisture affect the region.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ537-
540>544-546-548>551-556.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ561-
566-567-570.
&&
DISCUSSION...Iniguez
AVIATION...Hirsch
FIRE WEATHER...Iniguez/Hirsch/Wilson/Kuhlman/CBIn the hours before
Local storm report, Aug 7, 7:15 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLOOD 15 NNE GLOBE 33.59N 110.65W
08/07/2018 GILA AZ DEPT OF HIGHWAYS
ROCKFALL ON PART OF US-60 AT MILEPOST 261.
TRAFFIC GETTING BY.
&&Local storm report, Aug 7, 7:18 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLOOD 9 ESE GLOBE 33.35N 110.63W
08/07/2018 GILA AZ DEPT OF HIGHWAYS
MINOR FLOODING ON US 70. TRAFFIC GETTING BY.
&&Special weather statement, Aug 7, 8:10 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
810 PM MST TUE AUG 7 2018
AZZ553-555-080345-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-
810 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 845 PM MST...
At 810 PM MST, Doppler radar was tracking a strong thunderstorm over
Florence, moving southwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Florence, Coolidge, Blackwater, Magma, Randolph, Coolidge Airport,
Valley Farms and Cactus Forest.
This includes the following highways...
AZ Route 87 between mile markers 127 and 138.
AZ Route 79 between mile markers 129 and 143.
LAT...LON 3311 11166 3318 11129 3309 11118 3286 11150
TIME...MOT...LOC 0310Z 052DEG 8KT 3304 11134
JS
Local storm report, Aug 7, 8:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
858 PM MST TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 5 WNW FLORENCE 33.06N 111.46W
08/07/2018 E40 MPH PINAL AZ TRAINED SPOTTER
&&Special weather statement, Aug 7, 9:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
909 PM MST TUE AUG 7 2018
AZZ547>549-551>553-555-557-558-080445-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
909 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 945 PM MST...
At 909 PM MST, Doppler radar was tracking a strong thunderstorm near
Phoenix Mesa Gateway Airport, or near East Mesa, moving south at 10
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Mesa, Gilbert, Apache Junction, East Mesa, Queen Creek, Granite Reef
Dam, Gold Camp, Lost Dutchman State Park, Usery Mountain Park,
Superstition Springs Mall, San Tan Village Mall, Seville, Saguaro
Lake, Canyon Lake, Superstition Mountains, Goldfield Ranch, Kings
Ranch, Phoenix Mesa Gateway Airport, Salt River Tubing Recreation
Area and Higley.
This includes the following highways...
US Highway 60 between mile markers 186 and 210.
AZ Route 87 between mile markers 191 and 199.
AZ Route 202 between mile markers 22 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3362 11167 3364 11127 3326 11137 3320 11179
TIME...MOT...LOC 0409Z 001DEG 8KT 3335 11165
JS
Local storm report, Aug 7, 10:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 PM MST TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HEAVY RAIN 2 NNW EAST MESA 33.44N 111.69W
08/07/2018 M0.55 INCH MARICOPA AZ PUBLIC
UNDER 30 MINUTES.
&&